It happens often. Someone gets a headache, a back pain, or a muscular ache that seems non-stoppable and they head for the medicine chest for some Tylenol. But this person also starts suffering from a cold and, having already taken the Tylenol, then adds the popular over-the-counter (OTC) medicine NyQuil. However, what they don’t know is that NyQuil contains 650 mg of acetaminophen, which is the active pain reliever in Tylenol. In other words, they have unknowingly greatly increased their dose of the drug acetaminophen.
Acetaminophen is the generic name of Tylenol, and an active ingredient found in more than 600 drugs (both OTC and prescribed). In prescription drugs, acetaminophen may be labeled as APAP. Not being aware of how much to take this drug or not being aware of the presence of the drug in other medications being taken can lead to overdose and even a life-threatening situation. In the above example, Tylenol pills taken along with NyQuil could result in a deadly combination!
Today I’m going to help you understand how a painkiller might be a potential life-killer and will provide some overdose-prevention tips for your safety when taking medications, especially painkillers.
First, what is the safe dosage of acetaminophen?
Recently, the US Food and Drug Administration (FDA) issued a warning for acetaminophen dosage in prescription combinations of higher than 325 mg. The statement said, “There are no available data to show that taking more than 325 mg of acetaminophen per dosage unit provides additional benefit that outweighs the added risks for liver injury.”
What is the consequence of a drug overdose?
Liver damage is a major outcome. Do you know that more than 900 drugs have been implicated in causing liver injury? As the FDA stressed, “limiting the amount of acetaminophen per dosage unit will reduce the risk of severe liver injury from inadvertent acetaminophen overdose, which can lead to liver failure, liver transplant, and death.”
The liver, which is located under the rib cage on the right side of your body, is your second largest organ. It is one of vital organs for essential metabolism and survival. Because detoxification takes place there by metabolizing and eliminating toxins from the body, the liver can be exposed to high concentrations of toxic chemicals and drugs. If it has to deal with too much or too many toxins, the result can be serious damage to the liver.
In general, liver diseases are linked to drugs and alcohol, and damage to the liver can occur ranging from cirrhosis (i.e., scarring of the liver) and other liver injury to liver failure or liver cancer.
What are risk factors for liver cancer?
- Cirrhosis: Chronic alcoholism and hepatitis are the leading causes of cirrhosis.
- Hepatitis B and hepatitis C infection: These chronic infections are linked to liver cancer because they often directly or indirectly lead to cirrhosis.
- Obesity: Too much eating is associated with non-alcoholic fatty liver disease, a condition where more than 5 percent of liver cells contain abnormally high concentrations of fat. Non-alcoholic fatty liver disease may lead to cirrhosis and liver cancer.
- Diabetes: This can increase the risk of liver cancer, especially in those who drink heavily or have viral hepatitis.
What can you do to prevent acetaminophen and other drug overdose?
- Consult your physician first when taking any medication including OTC drugs.
- Read the label and instructions before taking any drug. Keep yourself informed.
- Avoid drinking alcohol when you take any medication.
- If you’ve reached your daily intake limit of acetaminophen-containing drug(s), use natural remedies to ease your pain.
- If you have any liver problems or a history of liver disease (e.g., hepatitis), use extreme caution about taking any medication or supplement.
Also, for those who are animal-liver-lovers, minimize the consumption of animal liver to avoid possible accumulation of toxicity in your own liver.
Remember, safety in medication is crucial because it helps avoid serious liver injury or illness and saves lives!
If you consider this post is helpful, please share. Thanks!
Image credit: by srbichara